Medline ® Abstract for Reference 47
of 'Infusion reactions to systemic chemotherapy'
Fatal thrombocytopenia after oxaliplatin-based chemotherapy.
Shao YY, Hong RL
Anticancer Res. 2008 Sep-Oct;28(5B):3115-7.
Oxaliplatin-related thrombocytopenia is considered rare and mostly self-limited. We present the first reported fatal case due to this complication. A 64-year-old patient with metastatic colon cancer was admitted for his 24th course of chemotherapy with oxaliplatin and 24-hour infusion of fluorouracil and leucovorin. Consciousness changed on the next evening and deteriorated to deep coma within hours. Computed tomography revealed large intracranial hemorrhage with brain herniation. Hemogram showed severe thrombocytopenia, which was considered to be associated with oxaliplatin. The patient died six days later. The incidence of oxaliplatin-related thrombocytopenia may have been underestimated and its severity long neglected. Other hypersensitivity reactions may precede its onset. Early hemogram examination during hypersensitivity reaction to oxaliplatin may provide early diagnosis and the prevention of the possible fatal consequences.
Department of Oncology, National Taiwan University Hospital, Taipei, Taiwan, R.O.C.